MAUDE Adverse Event Report: COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA

COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Model Number G19891
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter: postal code: (b)(6).Occupation: head of midwifery & gynaecology.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.
 
Event or Problem Description
It is reported after induction of labor using a cook cervical ripening balloon w/stylet (crb), an umbilical cord prolapse occurred.Provided details and sequence of events as follows: on (b)(6) 2019 at 11:30: crb was placed.Fetal position at time of insertion reported as "long cephalic right occiput lateral (rol) 2/5 palp".Vaginal exam (ve) -3 to spines", membranes intact.Confirmed by abdominal palpation.Cardiotocography (ctg) post balloon placement (findings unspecified).Ctg assessed intermittently as normal on 5 occasions while balloon in situ.17:20: ctg (findings unspecified).21:20: ctg (findings unspecified), transferred to labor ward, ctg continuous until delivery.21:55: ctg showed decelerations related to contractions.On (b)(6) 2019 at 00:15: crb fell out after being indwelling around 13hours.02:30: the patient was transferred to the labor ward.Ctg showed decelerations (rate unspecified).Reviewed by attending physician.03:35: midwife attempted artificial rupture of membranes (arm).Fetal station at time of arm attempt posterior -3 from spines.03:38: arm was completed by attending physician.Cord prolapse occurred.03:46: patient was transferred to the operating room (or) for category l lower segment cesarean section (lscs).04:04: baby born in good condition.No additional consequences to the patient have been reported.
 
Additional Manufacturer Narrative
H6: method code -communication/interviews (4111).Investigation evaluation: a customer reported a total of 10 cases in which a cord prolapses occurred after induction of labor using cook cervical ripening balloons (crb) across three different facilities within a hospital trust over the course of one year (01jan2019 - 31dec2019).In all reported cases, it was confirmed that there was no product malfunction, and these incidences of cord prolapse occurred after the crb had been removed.(the other nine cases were reported under mdr numbers:1820334-2019-01261, 1820334-2019-01262, 1820334-2020-00347, 1820334-2020-00416, 1820334-2020-00349, 1820334-2020-00350, 1820334-2020-00348, 1820334-2020-00294, and 1820334-2020-00413).This complaint details the seventh case.After being in place for 12 hours and 45 minutes, the crb fell out.3 hours later, the membranes were artificially ruptured and a prolapsed cord was felt.The patient was then transferred to an operating room for a lower segment cesarean section where the baby was delivered.The baby is currently alive and well.No malfunction of the complaint device was reported.Reviews of complaint history, device history record, quality control data and the instructions for use(ifu) were conducted during the investigation.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use contraindicate, "presenting part above the pelvic inlet." in this case fetal station/position/lie at time of crb placement described as long lie, cephalic presentation, right occiput lateral (rol) 2/5 palpable on manual palpation.Fetal position on vaginal exam -3 to spines.The ifu specifically warns, "the product should not be left indwelling for longer than 12 hours." as reported in this case, the crb was left indwelling for almost 13 hours.No complaint device was returned for investigation.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Umbilical cord prolapse is a known risk factor inherent with vaginal deliveries.There are many factors that contribute to this risk including parity, amniotic fluid volume variances, prematurity, fetal station, umbilical cord length, etc.The occurrence rate of umbilical cord prolapse with vaginal deliveries worldwide is approximately 0.6% not considering of any methods for labor induction.Artificial rupture of membranes increases this risk.In all of the 10 cases reported by the 3 facilities within the nhs trust, arm was performed after the crb was removed.The total birth rate between 2 of the 3 facilities for 2019 was 4798 (number of births in 2019 for the third facility not provided).Even without adding in the births for the third facility to the total for the year, 10 cases of cord prolapse out of 4798 births falls far below the global occurrence rate of 0.6%.Based on the available information, it was concluded that the user's failure to follow instructions likely contributed to the reported incident.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required.We will continue our monitoring of similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.

Brand Name
COOK CERVICAL RIPENING BALLOON W/STYLET
Common Device Name
PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9712910
Report Number1820334-2020-00357
Device Sequence Number14103948
Product Code PFJ
UDI-Device Identifier00827002198913
UDI-Public(01)00827002198913(17)220717(10)9884971
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K131206
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/17/2022
Device Model NumberG19891
Device Catalogue NumberJ-CRBS-184000
Device Lot Number9884971
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age24 YR
Patient Weight83